Kansas, 2015

Flooding and Hail in Kansas, September 10, 2015

September 10, 2015 · NWS DDC · 29 events in 11 counties and zones

A cold front moving out of northern Kansas moved into a very unstable airmass during the late afternoon and evening. In addition, an upper level wind maxima was moving across the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moving out of northern Kansas moved into a very unstable airmass during the late afternoon and evening. In addition, an upper level wind maxima was moving across the plains. Both features combined to produce thunderstorms, many which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 10, 2:06 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 10, 2:06 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
306 PM CDT THU SEP 10 2015

...Updated long term section...

.SYNOPSIS...
ISSUED AT 305 PM CDT THU SEP 10 2015

An upper level longwave trough is centered over the Great Lakes
with a shortwave moving around its periphery and currently moving
into the Northern High Plains around 18Z. Meanwhile, a ridge of
high pressure is located above the western United States with
Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC
RAOB this morning shows upper levels above 500mb being dry above
western Kansas. Modest moisture is found below this level to
around 700 mb where another dry layer is found. The surface was
almost saturated as 60 degree dewpoints found across the majority
of western Kansas. As of 18Z this afternoon, a trough of low
pressure was positioned along the KS/CO border with a cold front
spreading across southern Nebraska and northern Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 139 PM CDT THU SEP 10 2015

A surface cold front currently along the KS/NE border will
continue to slide south this afternoon approaching northern
portions of the CWA late this afternoon. There will be enough lift
and moisture along this cold front for thunderstorms to form late
this afternoon through tonight. With CAPE values above 2000 J/kg
and 0-6 shear above 40 knots, some of these storms will be capable
of becoming severe with large hail and damaging winds being the
main concern. Especially across north central into central Kansas
late this afternoon into this evening. An isolated tornado or two
will also be possible, mainly across north central and central
Kansas. Storms look to first develop across north central Kansas
late this afternoon then spread eastward along the front as the
evening and overnight progresses. Additional storms may also form
ahead of this front across portions of the CWA. Check out our
latest forecast for more information on timing and location. Winds
will generally be from the south ahead of the cold front shifting
to more of a northeasterly direction behind the front. Chances of
thunderstorms continue through midnight then decrease from north
to south as the night progresses. Thunderstorm chances will be
confined along the KS/OK border around sunset then quickly
diminish by late morning. Cloudiness then decreases from north to
south as the day progresses as high pressure builds into the area.
As for temperatures, lows tonight look to range from the mid 50s
across west central Kansas to lower 60s across south central
Kansas. Much cooler temperatures are anticipated tomorrow with
highs only reaching into the mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 305 PM CDT THU SEP 10 2015

This weekend into early next week looks dry across western Kansas
as as an upper level low digs into the western United States and
an upper level ridge sits above the western United States.
Meanwhile, a dome of high pressure at the surface will continue to
build across western Kansas Friday night into Saturday then slide
east of the area Sunday into early next week. Lee troughing looks
to redevelop by Saturday shifting winds back to a southerly
direction. Skies above the CWA looks to be mostly clear with the
exception of Friday night into Saturday morning as mid level
moisture moves in from the north increasing cloud cover across
central and north central Kansas. Models then suggest an upper
level longwave trough digging into the western United States mid
week into late week. This system looks to push the upper level
ridge of high pressure towards the east. Western Kansas looks to
remain dry during this time frame, however, southerly wind speeds
will increase in intensity as a trough of low pressure strengthens
across eastern Colorado. Cloud cover may also increase
periodically in the mid to upper levels of the atmosphere. As for
temperatures, highs Saturday look to only reach into the mid to
upper 70s then slowly increase each afternoon with highs reaching
to around 90s degrees by Monday and continue into the remainder of
the week. Lows in the 50s are anticipated Friday and Saturday
morning with lows in the 60s returning by Sunday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1220 PM CDT THU SEP 10 2015

VFR conditions will prevail this afternoon across the TAF sites
with a few mid clouds found in between the terminals. A cold
front will move south through the TAF sites this evening
increasing thunderstorm chances and bringing brief periods of MVFR
to IFR conditions. This cold front will also shift the winds,
which will start out from the south around 15 knots with higher
gusts to the northeast at 10-12 knots after fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  76 /  40  20  10  10
GCK  58  74  54  79 /  20  10  10  10
EHA  59  72  56  80 /  30  20  10  10
LBL  60  75  56  80 /  40  20  10  10
HYS  57  74  52  77 /  50  10  10  10
P28  63  76  55  75 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Sep 10, 2:18 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU SEP 10 2015

KSZ030-031-043>046-061>066-074>081-084>090-110830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Stanton

When
September 10, 4:05 PM CST to 6:05 PM CST
Where
Stanton County, 3.45 mi S of Johnson
Reported by
Emergency Manager
Coordinates
37.520, -101.750

Rainfall of 3 inches fell during the period resulting in minor local flooding.

Hail, Hamilton

When
September 10, 3:25 PM MST
Where
Hamilton County, 18.97 mi SSW of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -101.940

Hail, Hamilton

When
September 10, 3:30 PM MST
Where
Hamilton County, 18.26 mi SSW of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
37.740, -101.890

Hail, Kearny

When
September 10, 4:41 PM CST
Where
Kearny County, 20.1 mi NNW of Lake Mc Kinney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -101.300

Hail, Kearny

When
September 10, 4:50 PM CST
Where
Kearny County, 15.67 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -101.270

Hail, Kearny

When
September 10, 4:53 PM CST
Where
Kearny County, 12.54 mi N of Lake Mc Kinney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -101.230

Hail, Stanton

When
September 10, 5:30 PM CST
Where
Stanton County, 2.82 mi WSW of Johnson
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -101.800

Hail, Stanton

When
September 10, 5:38 PM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -101.750

Hail, Ness

When
September 10, 5:42 PM CST
Where
Ness County, 0.88 mi NW of Arnold
Measured
0.88 in hail
Reported by
Public
Coordinates
38.640, -100.060

Thunderstorm Wind, Ness

When
September 10, 5:42 PM CST
Where
Ness County, 0.88 mi NW of Arnold
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.640, -100.060

Tree limbs of up to five inches in diameter were broken.

Flood, Stanton

When
September 10, 5:50 PM CST to 8:50 PM CST
Where
Stanton County, 6.91 mi S of Johnson to 7.07 mi S of Johnson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.470, -101.750

Water 4 to 5 inches deep was flowing across Highway 27.

Hail, Ness

When
September 10, 5:50 PM CST
Where
Ness County, 2.97 mi SSE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -100.030

Thunderstorm Wind, Grant

When
September 10, 5:55 PM CST
Where
Grant County, 2.82 mi WSW of Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.570, -101.420

Winds were estimated to be 60 MPH.

Hail, Stanton

When
September 10, 6:05 PM CST
Where
Stanton County, 3.45 mi S of Johnson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.520, -101.750

Hail accumulated to a depth of more than 4 inches. Also, three inches of rain fell resulting in local flooding.

Hail, Grant

When
September 10, 6:19 PM CST
Where
Grant County, 5.64 mi S of Ulysses
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.500, -101.350

Winds were also up to 50 MPH while the hail was falling.

Hail, Stanton

When
September 10, 6:20 PM CST
Where
Stanton County, 6.88 mi SE of Saunders
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -101.930

Hail, Ellis

When
September 10, 6:30 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -99.320

Thunderstorm Wind, Stanton

When
September 10, 6:31 PM CST
Where
Stanton County, 6.91 mi S of Johnson
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
37.470, -101.750

Hail, Stanton

When
September 10, 6:40 PM CST
Where
Stanton County, 10.59 mi SE of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -101.760

Flood, Grant

When
September 10, 7:00 PM CST to 10:00 PM CST
Where
Grant County, 5.52 mi S of Ulysses to 5.61 mi S of Ulysses
Cause
Heavy Rain
Reported by
Public
Coordinates
37.500, -101.365

Water was flowing across Highway 25.

Hail, Hodgeman

When
September 10, 7:06 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -99.880

Thunderstorm Wind, Stevens

When
September 10, 7:06 PM CST
Where
Stevens County, 4.86 mi WNW of Moscow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.360, -101.280

Winds were estimated to be 60 MPH.

Hail, Hodgeman

When
September 10, 7:15 PM CST
Where
Hodgeman County, 4.08 mi NNW of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -99.940

Hail, Morton

When
September 10, 7:23 PM CST
Where
Morton County, 0.55 mi W of Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.640

Hail, Hodgeman

When
September 10, 7:24 PM CST
Where
Hodgeman County, 1.29 mi ESE of Gray
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -99.630

Thunderstorm Wind, Morton

When
September 10, 7:25 PM CST
Where
Morton County, 3.09 mi ENE of (1k5)elkhart
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
37.020, -101.830

Hail, Morton

When
September 10, 7:40 PM CST
Where
Morton County, 3.31 mi E of (1k5)elkhart
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -101.820

Thunderstorm Wind, Stafford

When
September 10, 7:59 PM CST
Where
Stafford County, 10.63 mi ENE of Hudson
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
38.160, -98.490

Winds were sustained at 49 MPH for at least 1 minute.

Hail, Ford

When
September 10, 8:10 PM CST
Where
Ford County, 1.29 mi ENE of Spearville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.860, -99.730

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603259, 603245, 603246, 603247, 603248, 603249, 603250, 603251, 603253, 603266, 603242, 603252, 603267, 603258, 603254, 603255, 603256, 603268, 603257, 603244, 603261, 603269, 603262, 603263, 603265, 603270, 603264, 603272, 603271.